Maine, 2016Heavy Snow in Maine, February 5, 2016
February 5, 2016 · NWS CAR · 6 events in 6 counties and zones
while intensifying low pressure tracked along the front. The low brought heavy snow to Downeast areas with accumulations of 6 to 13 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front stalled southeast of the Gulf of Maine during the 5th...while intensifying low pressure tracked along the front. The low brought heavy snow to Downeast areas with accumulations of 6 to 13 inches. Snow developed during the morning of the 5th. Snow...heavy at times...persisted through the afternoon then ended during the evening. Warning criteria snow accumulations occurred through the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 5, 4:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 5, 4:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
420 AM EST FRI FEB 5 2016
.SYNOPSIS...LOW PRESSURE ALONG THE MIDDLE ATLANTIC COAST WILL
STRENGTHEN TODAY AND PASS EAST OF NOVA SCOTIA THIS EVENING. HIGH
PRESSURE WILL CREST OVER THE REGION SATURDAY MORNING AND WILL THEN
MOVE EAST. LOW PRESSURE WILL PASS NORTH OF MAINE SUNDAY MORNING.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE MAIN FORECAST CHANGE THIS MORNING WAS TO UPGRADE TO A WINTER STORM
WARNING FOR ALL OF WASHINGTON AND HANCOCK COUNTIES IN DOWNEAST MAINE.
HAVE ALSO EXTENDED THE WINTER WEATHER ADVISORIES TO INCLUDE SOUTHEAST
AROOSTOOK...ALL OF PENOBSCOT COUNTY AND SOUTHERN PISCATAQUIS
COUNTY.
LOW PRESSURE WILL TRACK NORTHEAST FROM THE MID ATLANTIC COAST
EARLY THIS MORNING...AND THEN INTENSIFY AS IT TRACKS EAST OF NOVA
SCOTIA TONIGHT. SNOW WILL START TO OVERSPREAD DOWNEAST AREAS
EARLY THIS MORNING AND THEN INTO PORTIONS OF CENTRAL AND
NORTHEAST MAINE BY AFTERNOON.
SNOWFALL AMOUNTS WILL BE THE HIGHEST ACROSS INTERIOR DOWNEAST
MAINE...ESPECIALLY WASHINGTON COUNTY WHERE SNOWFALL TOTALS MAY
APPROACH A FOOT ALONG THE MAINE/NEW BRUNSWICK BORDER BY EARLY
THIS EVENING. ALONG THE DOWNEAST COAST...THE PRECIPITATION MAY
BEGIN AS A PERIOD OF RAIN OR MIXED RAIN AND SNOW THROUGH EARLY
MORNING BEFORE CHANGING TO ALL SNOW BY MID MORNING. THIS MAY KEEP
SNOWFALL TOTALS DOWN JUST A BIT...ESPECIALLY ALONG THE IMMEDIATE
COAST AND OUTER ISLANDS WHERE SNOWFALL TOTALS ARE EXPECTED TO
RANGE FROM 5 TO 10 INCHES. ACROSS SOUTHEAST AROOSTOOK AND THE
CENTRAL MAINE HIGHLANDS...EXPECT SNOWFALL TOTALS TO GENERALLY
RANGE FROM 3 TO 6 INCHES...WITH THE HIGHEST AMOUNTS AGAIN ALONG
THE MAINE/NEW BRUNSWICK BORDER. SNOWFALL AMOUNTS WILL DROP OFF
SHARPLY ACROSS FAR NORTHERN AND NORTHWEST MAINE WHERE WE ARE ONLY
EXPECTING LESS THAN AN INCH ACROSS THE SAINT JOHN VALLEY AND
NORTHERN MAINE WOODS AND 1 TO 3 INCHES IN AREAS NORTH OF HOULTON
INCLUDING THE CARIBOU AND PRESQUE ISLE REGION.
AS THE LOW CONTINUES TO INTENSIFY AND MOVE NORTHEAST TOWARD
SOUTHERN NOVA SCOTIA LATE THIS AFTERNOON...NORTH WINDS WILL
INCREASE AND BECOME GUSTY AT TIMES...ESPECIALLY ACROSS DOWNEAST
AREAS. HAVE INCLUDED AREAS OF BLOWING SNOW THIS AFTERNOON FOR
DOWNEAST MAINE.
SNOW WILL BEGIN TO TAPER OFF LATE THIS AFTERNOON AND EARLY
THIS EVENING AS THE LOW TRACKS QUICKLY EAST OF NOVA SCOTIA.
EXPECT SKIES TO BECOME MAINLY CLEAR ACROSS THE ENTIRE REGION
OVERNIGHT AS HIGH PRESSURE BUILDS EAST TOWARD THE REGION. WILL
KEEP THE MENTION OF AREAS OF BLOWING SNOW THROUGH EARLY THIS
EVENING ACROSS WASHINGTON COUNTY BEFORE WINDS DIMINISH LATER
TONIGHT. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE SINGLE
DIGITS ABOVE ZERO ACROSS FAR NORTHERN AREAS AND LOW TO MID TEENS
CENTRAL AND DOWNEAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A CLIPPER MOVING OUT OF EASTERN ONTARIO AT 12Z SAT WILL TRACK ACROSS
THE NORTHERN SAINT LAWRENCE RIVER SUN MORNING. THE LOW WILL MOVE
INTO THE NORTHERN GULF OF SAINT LAWRENCE BY 00Z MON. CLOUDS WILL BE
ON THE INCREASE SAT, ESPECIALLY DURING THE AFTERNOON IN ADVANCE OF
THE CLIPPER WITH THE SLIGHT CHANCE THAT LIGHT SNOW COULD BREAK
OUT ACROSS THE FAR WESTERN ZONES TOWARD SUNSET. THE BEST CHANCE OF
A LITTLE OVERRUNNING SNOW WILL BE SAT NIGHT ACROSS THE NORTHERN
HALF OF THE CWA, BUT ANY ACCUMS ARE EXPECTED TO BE LIGHT AND < 1".
A COLD FRONT WILL QUICKLY SWEEP ACROSS THE AREA SUN MORNING WITH
STEEP LAPSE RATE AND ENOUGH INSTABILITY TO GENERATE SOME SNOW
SHOWERS AND PERHAPS EVEN A MORE ORGANIZED SQUALL, MAINLY ACROSS
THE CROWN OF MAINE. THE BTV SNOW SQUALL PARAMETER DOES INDICATE
THE POSSIBILITY OF SOME SQUALLS. THE MAIN CONCERN WOULD BE FOR
BRIEF WHITEOUT CONDITIONS IN ANY HEAVIER SQUALLS AS SNOWFALL
AMOUNTS WILL LIKELY NOT BE MORE THAN A QUICK INCH OR SO.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES NOSES DOWN INTO THE REGION SUN NIGHT INTO MON AS LOW
PRES TRACK ACROSS THE WESTERN GREAT LAKES AND A SECOND LOW DEEPENS
AS IT TRACKS OFF THE SOUTHEAST U.S. COAST SUN NIGHT AND PASSES
WELL SE OF CAPE COD MON. THIS WILL MAKE FOR DRY AND SEASONABLE
WEATHER. ATTENTION TURNS TO THE NEXT SHORTWAVE THAT IS EXPECTED TO
PASS OFF THE MID ATLANTIC COAST TUE MORNING AND TRACK NORTHEAST.
THE OPERATIONAL MODELS AND ALL OF THE ENSEMBLE MEMBERS HAVE A
STORM, AND THE ENSEMBLE MEANS FROM THE GFS AND ECMWF ACROSS
EASTERN MAINE OR NOVA SCOTIA AND WOULD BRING ADVISORY TO WARNING
LEVEL SNOWFALL TO MUCH OF THE THE CWA. AN EXAMINATION OF THE
INDIVIDUAL ENSEMBLE MEMBERS STILL SHOWS A FAIRLY WIDE GOALPOST
WITH SOME MEMBERS TAKING THE LOW WEST OF THE AREA UP THE SAINT
LAWRENCE AND SOME TAKING THE LOW EAST OF NOVA SCOTIA, ALTHOUGH THE
MAJORITY OF THE MEMBERS TAKE THE LOW EITHER ACROSS MAINE OR THE
WESTERN MARITIMES. FORECAST CONFIDENCE ON ANY SPECIFIC DETAILS
REMAINS QUITE LOW AT THIS TIME. THE LATEST 00Z ECMWF TAKES THE LOW
EAST OF NOVA SCOTIA WITH MINIMAL IMPACTS ON OUR REGION. THAT SAID,
SO FAR THIS WINTER THE MODELS HAVE STRUGGLED WITH THE NW EXTENT OF
THE PRECIPITATION SHIELD WITH A NUMBER OF SYSTEMS. GENERALLY A DRY
AND SEASONABLY COLD PATTERN IN THE WAKE OF THIS SYSTEM WITH NO
SIGNS OF ANY SIGNIFICANT STORMS TO FOLLOW.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: WIDESPREAD IFR/LIFR CAN BE EXPECTED TODAY KBGR/KBHB IN
SNOW AND AREAS OF BLOWING SNOW. EXPECT CONDITIONS TO DETERIORATE
TO IFR KCAR/KPQI/KHUL LATER THIS MORNING AS SNOW CONTINUES TO
SPREAD NORTHEAST. KFVE WILL BE ON THE EXTREME NORTHWEST PERIPHERY
OF THE SNOW SHIELD TODAY AND WILL REMAIN PRIMARILY MVFR. EXPECT
ALL TERMINALS TO RETURN TO VFR SHORTLY AFTER 00Z TONIGHT.
SHORT TERM: VFR SAT WITH CONDITIONS TO LOWER TO MVFR SAT NIGHT INTO
SUN MORNING, ESPECIALLY SO AT THE NORTHERN TAF SITES. BRIEF PERIODS
OF VLIFR POSSIBLE IN SNOW SQUALLS SUN MORNING AT THE NORTHERN
TERMINALS. PREDOMINATELY VFR SUN NIGHT THROUGH EARLY NEXT WEEK
WITH CONDITIONS TO LIKELY DETERIORATE LATER TUE OR TUE NIGHT IN
SNOW WITH SNOW OR MIXED PRECIPITATION DOWNEAST.
&&
.MARINE...
NEAR TERM: WINDS WILL CONTINUE TO INCREASE TO SMALL CRAFT ADVISORY
LEVELS THIS MORNING AND THEN TO GALE FORCE LEVELS LATER THIS
AFTERNOON AS LOW PRESSURE INTENSIFIES EAST OF THE GULF OF MAINE
WITH GUSTS TO 35-40 KT EXPECTED. SEAS WILL ALSO BUILD TO 4 TO 7
FT. GALE CONDITIONS WILL CONTINUE INTO TONIGHT BEFORE WINDS/SEAS
DIMINISH TOWARD MORNING.
SHORT TERM: THE SEAS ARE EXPECTED TO GRADUALLY SUBSIDE TO BELOW
SMALL CRAFT ADVISORY LEVELS BY SAT PM ACROSS THE COASTAL WATERS
AND SHOULD START THE DAY BELOW SCA LEVELS ON THE INTRA-COASTAL
WATERS. ANOTHER SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED BY
SAT NIGHT INTO SUNDAY AS LOW PRES PASSES NORTH OF THE WATERS. THE
WIND WILL SHIFT FROM THE SW AND INTO THE NW SUN AFTERNOON AS A
COLD FRONT SWEEPS OFFSHORE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR MEZ005-006-011-031.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MEZ016-
017-029-030-032.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MEZ015.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EST SATURDAY FOR
ANZ050>052.
&&
NEAR TERM...DUDA
SHORT TERM...CB
LONG TERM...CB
AVIATION...DUDA/CB
MARINE...DUDA/CBHazardous weather outlook, Feb 5, 3:38 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
338 AM EST FRI FEB 5 2016
MEZ016-017-029-030-032-060845-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
338 AM EST FRI FEB 5 2016
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001>004-010-060845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
338 AM EST FRI FEB 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ005-006-011-031-060845-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-
SOUTHERN PISCATAQUIS-
338 AM EST FRI FEB 5 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ015-060845-
SOUTHERN PENOBSCOT-
338 AM EST FRI FEB 5 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR DOWNEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-060845-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
338 AM EST FRI FEB 5 2016
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Coastal Hancock
- When
- February 5, 6:00 AM EST to 7:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 13 inches.
Heavy Snow, Coastal Washington
- When
- February 5, 6:00 AM EST to 7:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 13 inches.
Heavy Snow, Southern Penobscot
- When
- February 5, 7:00 AM EST to 7:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 11 inches.
Heavy Snow, Interior Hancock
- When
- February 5, 7:00 AM EST to 7:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches.
Heavy Snow, Central Washington
- When
- February 5, 7:00 AM EST to 7:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northern Washington
- When
- February 5, 7:00 AM EST to 7:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Massachusetts, February 5, 20162 deaths · $540,000 · 22 events
- Avalanche in Colorado, February 5, 20161 death · 1 event
- Heavy Snow in Rhode Island, February 5, 2016$65,000 · 8 events
- Heavy Snow in Connecticut, February 5, 2016$50,000 · 3 events
- High Wind in Montana, February 5 to 6, 201665 kt wind · 18 events
- Marine Strong Wind in South Atlantic Coastal Waters, February 5, 20162 injured · 1 event
- Winter Weather in New Jersey, February 5, 201616 events
- High Wind in Montana, February 5 to 7, 201662 kt wind · 12 events
- Heavy Snow in Maine, February 5, 201611 events
- Heavy Snow in Connecticut, February 5, 20168 events
- Heavy Snow in New Hampshire, February 5, 20166 events
- Heavy Snow in New York, February 5, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618826, 618827, 618828, 618830, 618832, 618834.